A 22-year-old female first presented in 2008 with a six-month history of galactorrhoea and irregular menses. She had hyperprolactinaemia (2401 mIU/L), a negative macroprolactin screen and her pituitary MRI scan demonstrated a 4 mm microadenoma. Her cannulated prolactin levels were >1500 mIU/L. TFTs, IGF-1, cortisol and remaining pituitary profile were within normal range.
Cabergoline was commenced and gradually increased to 2 mg twice a week because of a poor response to therapy. Other than one serum prolactin of 486 mIU/L, her prolactin levels all remained >1000 mIU/L. She always reported good concordance with medication. Resistance to drug therapy was confirmed by admitting the patient to hospital where she received medication under supervision and despite this, her serum prolactin did not decline. She was thereafter switched to Bromocriptine and titrated to a maximum dose with no biochemical or clinical response. Treatment with Quinagolide (up to 150 mcg od) was also tried. This was poorly tolerated (headaches and nausea) and again unsuccessful in lowering serum prolactin levels. Pergolide was discussed, but not tried. She has had two further MRI scans in 2010 and 2015 that did not demonstrate a pituitary microadenoma. The patient is currently taking no dopamine agonist therapy, her latest prolactin is 1656 mIU/L, she menstruates 4 times a year and continues to experience galactorrhoea. She would like to conceive and has been referred to a fertility specialist.
A subset of patients with hyperprolactinaemia, due to a prolactin secreting pituitary tumour, are resistant to dopamine agonist therapy. Resistance is believed to be mediated by loss of pituitary D2 receptors and this may occur in micro- and macroadenomas. A reduction in tumour size (as in our case), but failure to normalise serum prolactin levels has been described. Treatment options in such cases could include transsphenoidal surgery or radiotherapy. Our case further highlights these treatment challenges particularly in a young patient trying to conceive.